Probiotics Have Been Linked to Brain Fog – So Should You Kick Your Kombucha Habit? //
Originally posted on Well+Good on August 8, 2018 by Tehrene Firman
A fridge jam-packed with kombucha can’t be a bad thing, right? All those probiotics help keep you healthy both mentally and physically, after all. Well unfortunately, new research has found a potential downside to filling your digestive tract with good bacteria—and it could be the reason you feel a little “off” after sipping on the cult-beloved wellness beverage or popping a probiotic supplement.
In a small study published in the journal Clinical and Translational Gastroenterology, researchers found that for some people, taking probiotics can lead to brain fog, gas, and diarrhea. When 30 participants with brain fog and 8 without were evaluated, both groups were found to experience those not-so-fun gut-centric symptoms. But the major difference between the groups? Every single participant in the brain-fog group had one thing in common: probiotics. And it’s hypothesized that the probiotics might have caused the shift in their mental state in the first place.
According to the researchers, the brain fogginess—which lasted between 30 minutes and a few hours—could have been caused by the gut’s overproduction of D-lactic acid after taking probiotics, which can happen when the good bacteria colonizes inside the small intestine instead of where it’s supposed to be: the colon. When you have too much D-lactic acid, it can seep into your blood steam, leading to D-lactic acidosis—a condition that’s characterized by symptoms consistent with brain fogginess.
“We shouldn’t assume that it’s safe just because you don’t need a prescription.” —gastroenterologist Will Bulsiewicz, MD
When the participants stopped taking probiotics, 85 percent of those who had brain fog ended up feeling back to normal again. And while that’s great for their productivity levels, it’s definitely not the best news for your kombucha obsession. “Indiscriminate use of probiotics for any GI-related issue, I think, is a major problem,” study author Satish Rao, MD, PhD, tells Gizmodo.
But, South Carolina–based gastroenterologist and gut-health expert Will Bulsiewicz, MD, suggests that while these findings are interesting and important, given the sample size of the study, they should be taken with a grain of salt. Or, er, shot of kombucha. “Among thousands of patients seen over 3 years [Dr. Rao] has identified 30 that developed these symptoms. So this is an exceedingly rare finding,” he says.
Basically, Dr. Bulciewicz says the results shouldn’t necessarily lead you to stop using probiotics, but rather to listen to your body and be more cautious of your use of them. “If ‘brain fog’ or any other form of altered mental status starts to set in, the probiotic should be discontinued immediately, and the patient should notify their physician.” He adds that these findings should serve as a reminder that all supplements, natural products, and foods can affect people. “We shouldn’t assume that it’s safe just because you don’t need a prescription.”